Washington, 2018

Flood in Washington, May 5 to 27, 2018

May 5 to 27, 2018 · NWS OTX · 1 event in 1 county or zone

Spring time mountain snow melt of heavy snow pack in the Canadian Rockies and the north Cascades brought major flooding to the Okanogan River from Oroville to it's mouth at the Columbia River. Numerous homes and businesses along and near the river suffered basement and first floor flooding in addition to massive inundation of crop lands and orchards in the river valley, with associated…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Spring time mountain snow melt of heavy snow pack in the Canadian Rockies and the north Cascades brought major flooding to the Okanogan River from Oroville to it's mouth at the Columbia River. Numerous homes and businesses along and near the river suffered basement and first floor flooding in addition to massive inundation of crop lands and orchards in the river valley, with associated irrigation and farming support infrastructure damage and loss.

County and state officials mobilized emergency response crews to shore up levees protecting towns along the river and filled and placed over 200,000 sandbags. Many of the towns along the river were protected by levees, and while there were no major levee failures, minor flooding of homes and buildings behind these dikes did occur through seepage and a few minor breaches. Most of the flooding of homes occurred near the river between the towns.

Okanogan County was included in a State of Emergency Declaration issued by the Washington State Governor for this flooding event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 5, 4:06 AM PST, 39 minutes earlier.

Area forecast discussion, May 5, 4:06 AM PST, 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
506 AM PDT Sat May 5 2018

.SYNOPSIS...
Warm temperatures and scattered showers are expected this
weekend. A few thunderstorms are possible today, with the
potential for more scattered thunderstorms for Sunday. Sunday's
storms may also produce brief heavy downpours and gusty outflow
winds. Rivers will continue to rise in the Idaho Panhandle as
well as northeast and north central Washington. Some rivers will
likely reach flood stage over the weekend or early next week.

&&

.DISCUSSION...

Update: Am updating chance of precip and weather for today as
light rain showers are beginning to move into portions of the
Columbia Basin, Waterville Plateau and the north Idaho Panhandle.
Models are not handling this well, with only the HRRR showing
anything close to what current radar looks like. Will continue to
make modifications as hopefully models catch on to locations and
timing of precip.

Today and Tonight: The wave that moved into southern BC is
shearing apart and a low is developing off the coast now.
Meanwhile another trough is nearing the northern California coast.
This will put the Inland Northwest in southerly flow with pieces
of energy from the trough moving into the area this afternoon and
overnight. Afternoon showers and thunderstorms are possible across
portions of northern Idaho, northern WA and the Cascades. Models
are showing 100-300 J/kg of cape with no convective inhibition.
Expect showers and thunder to be more scattered than what was seen
yesterday. Given the southeasterly flow into the Cascades have
kept the threat of showers and added thunder potential in the
afternoon given the instability. Showers will continue through the
night for the mountains as pieces of energy keep moving through.
Given the extensive cloud cover expected today, temperatures will
cool about 2-5 degrees from Friday's temps. Overnight lows will be
about 10-15 degrees above average for this time of the year, or
in the 50s!

Sunday and Sunday Night: The northern CA trough will move inland.
Stronger energy from the trough will move up in the southerly flow
and bring a chance of showers and thunderstorms region wide. The
higher resolution models are showing some stronger storms moving
into the southern Columbia Basin, Palouse and Camas Prairie by
2pm. Precipitable water values will increase through the day.
Winds will be very light and instability will be quite high.
Models are showing over 1000 J/kg of cape. Have increased the
threat of thunder to a chance of thunder for the above mentioned
areas. Heavy rain and gusty outflow winds from thunderstorms will
be possible as well. The threat of thunder will expand through the
afternoon and into the early evening. Overnight showers will
continue. There is still some elevated instability, but have left
out thunder during the overnight hours. /Nisbet

Monday and Tuesday: A ridge is expected to wedge itself into the
region for this period. Showers from lingering moisture behind the
previous system are possible for NE WA and the ID Panhandle.
Models indicate afternoon stability in the Northern WA mountains.
Isolated thunderstorms are possible in this region for the Monday
afternoon period. By late Monday into early Tuesday, the ridge has
has pushed the showers mostly out of the region to the North and
East and brings brief break in showers for the most of Tuesday.
This break is brief as the next system begins to press into the
region. Models are in good agreement with the time of arrival and
precip associated with this system. With the timing being
overnight, instability with this system will be minimal and
thunderstorms are not expected. Rain showers will slowly move from
the Cascades and into the Columbia Basin through early Wednesday
morning. Highs are expected to be in the 70s to low 80s. Lows will
be in the 40s to low 50s. /JDC

Wednesday: The evening runs of the GFS and ECMWF have sped up the
arrival of a frontal system for the middle of next week. At this
time, it look like a morning frontal passage. If this holds true,
there will still be the potential for afternoon thunderstorms
under the cold upper trough. However, our threat of strong storms
should be decreased compared to an afternoon arrival of a cold
front. Our main changes to Wednesday's forecast is cooler high
temperatures, gustier winds from morning onward, and higher
precipitation chances earlier in the day.

Thursday through Saturday: Temperatures are expected to fall back
toward average following the passage of Wednesday's cold front.
The trend toward normal temps will be good news for residents
living near rivers fed by snowmelt from British Columbia, the
Cascades, and the mountains of NW Montana. Several of our rivers
will be running high and some will be above flood stage next week,
so any decrease in runoff will be welcomed. /GKoch

&&

.AVIATION...
12Z TAFS...Mid and high clouds remain over the region through the
period with VFR conditions and cloud decks around 10k ft AGL.
Expect light surface winds. Isolated to scattered light showers
are possible most locations today. Will continue to monitor and
adjust TAFs if showers develop near sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        70  55  76  52  71  51 /  10  10  10  60  20  10
Coeur d'Alene  71  52  77  51  69  48 /  10  10  10  70  30  10
Pullman        70  55  74  51  70  48 /   0  10  70  60  20   0
Lewiston       77  58  78  54  77  52 /   0  10  70  50  20   0
Colville       73  52  80  51  75  49 /  20  10  20  20  50  20
Sandpoint      69  49  76  49  67  46 /  30  10  10  50  40  20
Kellogg        70  49  75  46  64  43 /   0  20  10  80  50  10
Moses Lake     75  55  81  52  80  49 /   0  10  20  50  10   0
Wenatchee      72  55  78  53  78  51 /   0  20  20  50  10   0
Omak           74  55  79  53  78  49 /  20  10  20  40  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 5, 4:18 AM PST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
518 AM PDT Sat May 5 2018

IDZ001-004-WAZ037-038-042-043-061230-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
518 AM PDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Many rivers across northern Washington and Idaho will continue to
flow at bankfull. The rivers will be very cold with swift
currents.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Warm weather through the middle of next week will cause rises on
area rivers and streams due to snowmelt in the mountains. Rivers
will be very cold with swift currents.

IDZ002-003-026-027-WAZ031>036-041-044-061230-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
518 AM PDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Warm weather through the middle of next week will cause rises on
area rivers and streams due to snowmelt in the mountains. Rivers
will be very cold with swift currents.

A chance of thunderstorms will develop Sunday afternoon. The
thunderstorms have the potential of producing very heavy rain and
gusty outflow winds.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okanogan

When
May 5, 4:45 AM PST to May 27, 2:30 AM PST
Where
Okanogan County, 4.07 mi WNW of Oroville to 0.81 mi ENE of Oroville
Cause
Heavy Rain / Snow Melt
Property damage
$12 million
Reported by
River/Stream Gage
Coordinates
48.944, -119.517

The USGS River Gage on the Okanogan River at Tonasket recorded a rise above the Flood Stage of 15.0 feet at 4:45 AM PST on May 5th. The river continued to rise, passing through the Moderate Flood Stage of 17.0 Feet at 11:45 PM on May 7th and through the Major Flood Stage of 18.0 feet at 9:15 AM on May 9th. The river crested twice, the first and highest crest of 19.7 feet at 4:30 PM PST on May 11th and the second crest of 19.3 feet at 10:30 AM on May 18th. The river then receded, passing below Major Flood Stage at 9:30 PM on May 20th and below the Moderate Flood Stage at noon PST on May 22nd. The river continued to slowly recede finally passing below the Flood Stage at 2:30 AM on May 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756475.